Texas, 2021Hail and Damaging Winds in Texas, May 3, 2021
May 3, 2021 · NWS SJT · 11 events in 4 counties and zones
Strong wind shear and lift from a surface cold front resulted in elevated severe thunderstorms across the Big Country. A few of these storms produced large hail and damaging winds across the area along and north of Interstate 20.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong wind shear and lift from a surface cold front resulted in elevated severe thunderstorms across the Big Country. A few of these storms produced large hail and damaging winds across the area along and north of Interstate 20.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 3, 4:40 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, May 3, 4:40 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
540 PM CDT Mon May 3 2021
...New AVIATION...
.SHORT TERM...
(This evening through Tuesday)
Issued at 153 PM CDT Mon May 3 2021
Cold front has sagged into the Big Country and northern Permian
Basin late this afternoon, with satellite showing a little
agitated Cu development from Snyder and Big Spring west into New
Mexico just north of the front. High-res models continue to
produce convection along this boundary across the northern
Permian basin late this afternoon, tracking into the Big Country
this evening. The HRRR has consistently shown a possible supercell
moving across Haskell and Throckmorton after 00Z. Have added POPs
across all of the Big Country this evening, boosted POPs slightly
across Haskell and Throckmorton and added a mention of severe.
Speaking of severe, main threat tonight for the Big Country looks
to be very large hail.
Farther southeast, the front is very near Brownwood and the
dryline is near San Saba, but both of those locations remain in
the moist air mass. Models have shown almost all of the convection
developing just east of their locations this evening as well,
pushing quickly northeast. Still will need to monitor though in
case the cap breaks quicker and storms can develop a little faster
than anticipated.
Decently colder air mass behind the front, with temperatures in
the 70s this afternoon. This air mass will settle south overnight
and help make for a cooler day tomorrow, aided by some low
cloudiness for at least the morning hours. Highs on Tuesday will
mainly stay in the 70s.
&&
.LONG TERM...
(Tuesday night through next Monday)
Issued at 131 PM CDT Mon May 3 2021
A cool morning is forecast across West Central Texas on Wednesday.
Expect low temperatures in the mid 40s to lower 50s. High
temperatures will be in the upper 70s to mid 80s. A weak cold front
is forecast to move through the area Thursday, keeping temperatures
close to seasonal normals. Highs on Thursday and Friday will
generally be in the 80s. Models are indicating the development of
showers and thunderstorms Friday evening to our west, as an upper
level disturbance tracks across the region. Although an isolated
storm could approach Crockett County, most of this activity should
remain to our west.
Zonal flow is forecast to develop this weekend, with the dryline
advancing well into West Central Texas both Saturday and Sunday
afternoon. This will allow for hot and dry conditions this
weekend, with highs generally in the low to mid 90s. The next cold
front will move across the region on Monday. Temperatures for the
start of next week will be slightly cooler, with highs generally
in the 80s. Isolated showers and thunderstorms will be possible
along the front Monday, mainly across our southeast counties. For
now, have kept PoPs in the slight chance category, given the
uncertainty this far out.
&&
.AVIATION...
(00Z TAFS)
Issued at 530 PM CDT Mon May 3 2021
Hi Res models are indicating isolated to widely scattered storms
moving east across the Big Country through 06Z. Looks like this
activity will remain north of the KABI terminal, but will watch
radar trends for possible amendments this evening. Otherwise, cold
front will move to the south of the area by 07Z. The winds will be
from the north with gusts to 25 knots behind the front. Also, MVFR
ceilings will develop at the terminals, by 05Z at the KABI site to
12-13Z at the KSOA/KJCT sites.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 56 71 47 77 / 20 0 0 0
San Angelo 57 77 49 83 / 5 0 0 0
Junction 57 79 49 82 / 5 0 0 0
Brownwood 57 72 47 76 / 5 5 0 0
Sweetwater 55 71 49 80 / 20 0 0 0
Ozona 57 79 51 83 / 5 0 0 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...07
LONG TERM....Daniels
AVIATION...21
Hazardous weather outlook, May 3, 1:33 PM CST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
233 PM CDT Mon May 3 2021
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-041945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
233 PM CDT Mon May 3 2021
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
A few isolated thunderstorms are possible this evening across he
Big Country, mainly north of a Sweetwater to Abilene line. The
highest threat will be across Haskell and Throckmorton counties.
Any storm that does develop will have the potential to reach
severe levels, with very large hail larger than golf balls the
main concern. Damaging winds and dangerous lightning will also be
possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The threat for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested this evening across the Big
Country.
Hail, Nolan
- When
- May 3, 6:20 PM CST
- Where
- Nolan County, 1.5 mi NNW of Roscoe
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.450, -100.540
The Roscoe Fire Department reported a mix of pea size to quarter size hail. The time of this report was estimated using radar.
Thunderstorm Wind, Fisher
- When
- May 3, 7:22 PM CST
- Where
- Fisher County, 4.64 mi W of Rotan
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.850, -100.550
The Texas Tech West Texas Mesonet Station located 5 miles west of Rotan measured a 64 MPH wind gust from the west.
Hail, Fisher
- When
- May 3, 7:25 PM CST
- Where
- Fisher County, Rotan
- Measured
- 2.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.850, -100.470
The Rotan Fire Department reported golf ball to baseball size hail.
Hail, Jones
- When
- May 3, 7:52 PM CST
- Where
- Jones County, 0.69 mi N of Hamlin
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 32.890, -100.130
Hail, Jones
- When
- May 3, 8:20 PM CST
- Where
- Jones County, 3.21 mi WSW of Stamford
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.930, -99.830
Hail, Jones
- When
- May 3, 8:26 PM CST
- Where
- Jones County, 1.35 mi WSW of Stamford
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.940, -99.800
Hail, Jones
- When
- May 3, 8:27 PM CST
- Where
- Jones County, 1.35 mi WSW of Stamford
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.940, -99.800
Thunderstorm Wind, Jones
- When
- May 3, 8:30 PM CST
- Where
- Jones County, 0.58 mi E of Stamford Arledge Arp
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.920, -99.720
The Texas Tech West Texas Mesonet located 5 miles east southeast of Stamford measured an 84 MPH wind gust from the northwest.
Hail, Jones
- When
- May 3, 8:32 PM CST
- Where
- Jones County, 0.9 mi SE of Stamford
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.940, -99.770
The public using Mping reported 0.75 inch hail just southeast of Stamford.
Hail, Shackelford
- When
- May 3, 9:00 PM CST
- Where
- Shackelford County, Ft Griffin
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 32.930, -99.230
The time of this hail report was estimated by radar.
Thunderstorm Wind, Shackelford
- When
- May 3, 9:00 PM CST
- Where
- Shackelford County, Ft Griffin
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $1,000
- Reported by
- COOP Observer
- Coordinates
- 32.930, -99.230
A National Weather Service Cooperative Observer located at Fort Griffin State Park reported a telephone pole was snapped and several large picnic tables and signs at the campgrounds were flipped or blown over.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 3, 20218 injured · $4.2 million · EF2 · 82 events
- Tornadoes and Flash Flooding in Georgia, May 3 to 4, 20211 death · $1.5 million · EF1 · 47 events
- Tornadoes and Damaging Winds in Arkansas, May 3, 20211 injured · $16 million · EF1 · 11 events
- Tornadoes and Hail in South Carolina, May 3, 20211 injured · $465,000 · EF2 · 6 events
- Tornado in Virginia, May 3, 2021$500,000 · EF2 · 1 event
- Hail and Damaging Winds in Arkansas, May 3 to 4, 2021$370,000 · 1 in hail · 30 events
- Tornadoes and Flash Flood in Oklahoma, May 3, 2021$197,000 · EF1 · 15 events
- Tornado and Damaging Winds in West Virginia, May 3, 20211 injured · $117,000 · EF1 · 6 events
- Tornadoes and Damaging Winds in Maryland, May 3, 2021$313,000 · EF0 · 7 events
- Tornado and Hail in Arkansas, May 3 to 4, 2021$107,000 · EF0 · 12 events
- Tornado in Georgia, May 3, 2021$50,000 · EF1 · 1 event
- Tornado and Damaging Winds in North Carolina, May 3, 2021$110,000 · EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956887, 956890, 956891, 956893, 956894, 956895, 956896, 956897, 956899, 956900, 956901.